Optimal Online Escape Path Against a Certificate

Authors Elmar Langetepe, David Kübel

Thumbnail PDF


  • Filesize: 0.61 MB
  • 14 pages

Document Identifiers

Author Details

Elmar Langetepe
David Kübel

Cite AsGet BibTex

Elmar Langetepe and David Kübel. Optimal Online Escape Path Against a Certificate. In 15th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 53, pp. 19:1-19:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


More than fifty years ago Bellman asked for the best escape path within a known forest but for an unknown starting position. This deterministic finite path is the shortest path that leads out of a given environment from any starting point. There are some worst case positions where the full path length is required. Up to now such a fixed ultimate optimal escape path for a known shape for any starting position is only known for some special convex shapes (i.e., circles, strips of a given width, fat convex bodies, some isosceles triangles). Therefore, we introduce a different, simple and intuitive escape path, the so-called certificate path which make use of some additional information w.r.t. the starting point s. This escape path depends on the starting position s and takes the distances from s to the outer boundary of the environment into account. Because of this, in the above convex examples the certificate path always (for any position s) leaves the environment earlier than the ultimate escape path. Next we assume that neither the precise shape of the environment nor the location of the starting point is not known, we have much less information. For a class of environments (convex shapes and shapes with kernel positions) we design an online strategy that always leaves the environment. We show that the path length for leaving the environment is always shorter than 3.318764 the length of the corresponding certificate path. We also give a lower bound of 3.313126 which shows that for the above class of environments the factor 3.318764 is (almost) tight.
  • Search games
  • online algorithms
  • escape path
  • competitive analysis
  • spiral conjecture


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Steve Alpern and Shmuel Gal. The Theory of Search Games and Rendezvous. Kluwer Academic Publications, 2003. Google Scholar
  2. R. Baeza-Yates, J. Culberson, and G. Rawlins. Searching in the plane. Inform. Comput., 106:234-252, 1993. Google Scholar
  3. Richard Bellman. Minimization problem. Bull. Amer. Math. Soc., 62(3):270, 1956. Google Scholar
  4. A. S. Besicovitch. On arcs that cannot be covered by an open equilateral triangle of side 1. The Mathematical Gazette, 49(369):pp. 286-288, 1965. Google Scholar
  5. P. Coulton and Y. Movshovich. Besicovitch triangles cover unit arcs. Geometriae Dedicata, 123(1):79-88, 2006. URL: http://dx.doi.org/10.1007/s10711-006-9107-7.
  6. Andrea Eubeler, Rudolf Fleischer, Tom Kamphans, Rolf Klein, Elmar Langetepe, and Gerhard Trippen. Competitive online searching for a ray in the plane. In Sándor Fekete, Rudolf Fleischer, Rolf Klein, and Alejandro L\a'opez-Ortiz, editors, Robot Navigation, number 06421 in Dagstuhl Seminar Proceedings, 2006. Google Scholar
  7. Amos Fiat and Gerhard Woeginger, editors. On-line Algorithms: The State of the Art, volume 1442 of Lecture Notes Comput. Sci. Springer-Verlag, 1998. Google Scholar
  8. Steven R. Finch. The logarithmic spiral conjecture, 2005. Google Scholar
  9. Steven R. Finch and John E. Wetzel. Lost in a forest. The American Mathematical Monthly, 111(8):pp. 645-654, 2004. Google Scholar
  10. Steven R. Finch and Li-Yan Zhu. Searching for a shoreline. arXiv:math/0501123v1, 2005. Google Scholar
  11. Rudolf Fleischer, Tom Kamphans, Rolf Klein, Elmar Langetepe, and Gerhard Trippen. Competitive online approximation of the optimal search ratio. Siam J. Comput., pages 881-898, 2008. Google Scholar
  12. S. Gal and D. Chazan. On the optimality of the exponential functions for some minmax problems. SIAM J. Appl. Math., 30:324-348, 1976. Google Scholar
  13. Shmuel Gal. Search Games, volume 149 of Mathematics in Science and Engeneering. Academic Press, New York, 1980. Google Scholar
  14. Brian Gluss. The minimax path in a search for a circle in a plane. Naval Research Logistics Quarterly, 8(4):357-360, 1961. URL: http://dx.doi.org/10.1002/nav.3800080404.
  15. Christian Icking, Thomas Kamphans, Rolf Klein, and Elmar Langetepe. On the competitive complexity of navigation tasks. In H. Bunke and et al., editors, Sensor Based Intelligent Robots, volume 2238 of LNCS, pages 245-258. Springer, 2002. Google Scholar
  16. David Kirkpatrick. Hyperbolic dovetailing. In Amos Fiat and Peter Sanders, editors, Algorithms - ESA 2009, volume 5757 of Lecture Notes in Computer Science, pages 516-527. Springer Berlin Heidelberg, 2009. URL: http://dx.doi.org/10.1007/978-3-642-04128-0_46.
  17. David Kirkpatrick. Personal communication, 2015. Workshop on Geometric Problems on Sensor Networks and Robots, Supported by NSF grant CCF 1017539, Organized by Peter Brass (CCNY) and Jon Lenchner (IBM Research). Google Scholar
  18. Elias Koutsoupias, Christos H. Papadimitriou, and Mihalis Yannakakis. Searching a fixed graph. In Proc. 23th Internat. Colloq. Automata Lang. Program., volume 1099 of Lecture Notes Comput. Sci., pages 280-289. Springer, 1996. Google Scholar
  19. Elmar Langetepe. On the optimality of spiral search. In SODA 2010: Proc. 21st Annu. ACM-SIAM Symp. Disc. Algor., pages 1-12, 2010. Google Scholar
  20. Elmar Langetepe and David Kübel. Optimal online escape path against a certificate. Technical Report arXiv:1604.05972, University of Bonn, 2016. Google Scholar
  21. N. S. V. Rao, S. Kareti, W. Shi, and S. S. Iyengar. Robot navigation in unknown terrains: introductory survey of non-heuristic algorithms. Technical Report ORNL/TM-12410, Oak Ridge National Laboratory, 1993. Google Scholar
  22. S. Schuierer. Lower bounds in on-line geometric searching. Comput. Geom. Theory Appl., 18:37-53, 2001. Google Scholar
  23. D. D. Sleator and R. E. Tarjan. Amortized efficiency of list update and paging rules. Commun. ACM, 28(2):202-208, 1985. Google Scholar
  24. Viktor A Zalgaller. How to get out of the woods. On a problem of Bellman (in Russian), Matematicheskoe Prosveshchenie, 6:191-195, 1961. Google Scholar
  25. Viktor A Zalgaller. A question of Bellman. Journal of Mathematical Sciences, 131(1):5286-5306, 2005. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail